|| Checking for direct PDF access through Ovid
To analyse drug users' views and experiences of naloxone during emergency resuscitation after illicit opiate overdose to identify (i) any evidence of harm caused by excessive naloxone dosing (‘over-antagonism’); and (ii) implications for the medical administration of naloxone within contemporary emergency settings.Re-analysis of a large qualitative data set comprising 70 face-to-face interviews conducted within a few hours of heroin/opioid overdose occurring, observations from hospital settings and a further 130 interviews with illicit opiate users. Data were generated between 1997 and 1999.Emergency departments, drug services and pharmacies in two Scottish cities.Two hundred illicit opiate users: 131 males and 69 females.Participants had limited knowledge of naloxone and its pharmacology, yet described it routinely in negative terms and were critical of its medical administration. In particular, they complained that naloxone induced acute withdrawal symptoms, causing patients to refuse treatment, become aggressive, discharge themselves from hospital and take additional street drugs to counter the naloxone effects. Participants believed that hospital staff should administer naloxone selectively and cautiously, and prescribe counter-naloxone medication if dosing precipitated withdrawals. In contrast, observational data indicated that participants did not always know that they had received naloxone and hospital doctors did not necessarily administer it incautiously.Opiate users in urban Scotland repeatedly report harm caused by naloxone over-antagonism, although this is not evident in observational data. The concept of contemporary legend (a form of folklore that can be based on fact and provides a means of communicating and negotiating anxiety) helps to explain why naloxone has such a feared reputation among opiate users.